Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Help with Diarrhea
Sep 9, 2004

My partner has been on numerous regimins and shows fairly virulent resistance to meds. For the past regimins he has had diarrhea fairly often and just "dealt" with it. From about March to June he was on T-20 (Fuzeon) and a study med Trapinovir (sp?) and a few other ARV including Norivir (which he has been on constantly as a booster), along with a blood pressure med, Prozac, Bactrum and Zithromax preventative therapies. During his T-20 regimin he had NO Diarrhea, and said it was back to normal stools. Unfortunately the T-20 and accompanying regimin did not affect the VL and CD4 levels very well.

His doc switched him to Reyataz, Epivir, Ziagen, Norivir, Viread, Videx, Prozac, and the other two therapies Bactrum and Zithromax and takes a multivitamin. The Diarrhea has returned almost since the first doses of the new regimin, and has actually gotten worse to the point that he many not be able to control his bowel in time to get to the toilet. He drinks a lot of water, but I am afraid the Diarrhea is depleting his nutrients and he has somewhat decreased his food intake. He often goes to the bathroom soon after a meal. I also noticed that the Diarrhea has an unusually strong "chemical" odor. Is this from the meds? Any advice on treatments and things to help? I read about Provir (Shaman Botanicals - Normal Stool Formula) but it appears it is no longer made.

Response from Dr. Henry

I assume he has had an evalaution to see if he has some sort of GI infection. Sometimes pancreatic insufficiency leads to severe loose stools and he is helped by pancreatic enzyme replacement. Often a lactose intolerance develops in this setting. Numerous narcotics can decrease stools. I was not aware that Normal Stool Formula wasn't available anymore-that has been helpful in some patients. Sometimes calcium supplements or oat bran helps. In severe cases I have had some success with octreotide (Sandostatin). There is an upcoming trial with the Pfizer chemokine inhibitor opening throughout the US in several months that may be of interest to your partner. KH



Previous
muscle pain
Next
Can I survive this rash?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement